Anthrax-tainted heroin could be back on the streets

The anthrax-tainted heroin that lead to 47 cases of anthrax infection in Scotland could soon be back on the streets, health officials have warned.

The anthrax outbreak in the supply of heroin in Fife, Tayside and other Scottish cities is over, the officials told The Courier, though the contaminated heroin that caused the problem could end up back on the streets.

The poisoning first occurred in December 2009. There were a total of 47 cases of anthrax poisoning and 13 deaths over the course of seven months. With no reported cases since July, the national Outbreak Control Team has declared the outbreak over, according to The Courier.

This does not mean that future outbreaks are impossible, however, since the source of the outbreak was never determined.

"Anthrax infection must continue to be considered a risk when taking heroin," Dr. Colin Ramsay, a consultant epidemiologist and chairman of the OCT, said, according to the Courier. "There is still no way to prepare or use heroin that will remove this risk, so our advice must be to avoid heroin use."

Some of the symptoms of anthrax-tainted heroin use include marked swelling of a limb, redness or swelling at the injection site, or attributes of general illness, including chills, fever and severe headache. These symptoms should be treated with antibiotic treatment as quickly as possible.

"We will continue to advise people that there is a risk," Gareth Balmer, project manager of drugs support agency Addaction, said, according to The Courier. "Anthrax will be another item on our list of the dangers of heroin."